Thunderstorm Wind, Callahan
- When
- August 9, 5:04 PM CST
- Where
- Callahan County, 2.23 mi NW of Clyde
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.420, -99.530
A West Texas Mesonet station measured a wind gust of 63 mph.
Isolated to scattered thunderstorms developed across portions of the Big Country during the late afternoon and evening of August 9th and across portions of the Big Country and the Concho Valley during late afternoon and evening of August 10th. A few storms were severe and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated to scattered thunderstorms developed across portions of the Big Country during the late afternoon and evening of August 9th and across portions of the Big Country and the Concho Valley during late afternoon and evening of August 10th. A few storms were severe and produced wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 9, 1:45 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 245 PM CDT Wed Aug 9 2023 ...New LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 220 PM CDT Wed Aug 9 2023 ...Dangerous heat and critically dry conditions across all of West Central Texas through Thursday... Ridging aloft will build back and strengthen across the region through Thursday, along with zonal (generally westerly) flow over West Central Texas. This will keep dangerously hot and dry conditions across the area through Thursday, with overnight lows only falling into the mid 70s to lower 80s. By later Thursday morning, temperatures will begin to breech the triple digit mark again, with afternoon high temperatures ranging from 104 to 110 degrees. Therefore, the Excessive Heat Warnings and Red Flag Warnings have been extended across all of West Central Texas through 9 PM Thursday. The slightly lower overnight lows can be attributed to a weak cold front tracking through the Big Country and northern portions of the Concho Valley and Heartland this evening through early Thursday morning. Some isolated showers and thunderstorms may be possible along the front as it tracks southward and potentially stalls out north of a San Angelo to Brownwood line. While these storms are less likely to become severe, they do have the potential to possibly cause strong downburst winds given the potential for high bases and models showing fairly decent DCAPE (Downward CAPE) values. Any storms that do develop will likely be short-lived and produce little to no rain overall. && .LONG TERM... (Thursday night through next Tuesday) Issued at 243 PM CDT Wed Aug 9 2023 Heightened heat and fire weather concerns will continue through the weekend for our area. An upper level high, initially centered over the Gulf of Mexico Thursday night/Friday, will gradually shift northwest over Texas during the weekend into early next week. Associated subsidence will keep rain chances minimal for our area. A strong 850mb thermal ridge will remain in place, and little change in our temperatures is expected. Overall temperatures may be 2 or 3 degrees lower Saturday into Monday, but will still be 5-10 degrees above normal. Elevated to critical fire weather conditions are expected during the afternoon and evening hours Friday and Saturday, with a combination of very hot temperatures, low relative humidity and breezy south winds. An added factor is the critically and extremely dry area vegetation. Overall wind speeds look to be a little lower Sunday into the first part of next week. In the first part of next week, with an upper low and trough progged to drop southeast across parts of the Midwest and Great Lakes, trailing portion of associated cold front could move south of the Red River and into our northern counties Monday. Indications are for the front to stall and then wash out Tuesday into Wednesday. Will need to monitor model trends, but the 12Z GFS has the 850mb thermal ridge strengthening a bit next week. So at least at this point, not seeing any temperature relief on the horizon for our area. && .AVIATION... (18Z TAFS) Issued at 1225 PM CDT Wed Aug 9 2023 VFR conditions will persist across all terminals over the next 24 hours. Breezy to gusty southerly winds will continue through this afternoon, before becoming light and southerly overnight tonight into Thursday morning. Breezy southerly winds are expected to pick back up again late Thursday morning. There is a small chance for isolated showers and thunderstorms near KABI this afternoon and early evening, so VCTS remains in the KABI TAF from 21z to 02Z today. && .PRELIMINARY POINT TEMPS/POPS... Abilene 76 107 80 106 / 30 20 10 10 San Angelo 78 109 80 107 / 20 20 10 10 Junction 77 107 76 105 / 0 10 0 0 Brownwood 79 108 79 107 / 10 20 10 10 Sweetwater 77 108 82 108 / 20 20 10 10 Ozona 78 106 78 103 / 10 10 10 10 Brady 78 106 77 105 / 0 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM CDT Thursday for Brown- Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones- Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher- Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green. Red Flag Warning until 9 PM CDT Thursday for Brown-Callahan-Coke- Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason- McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford- Sterling-Sutton-Taylor-Throckmorton-Tom Green. && SHORT TERM...TP LONG TERM....04 AVIATION...TP
Hazardous Weather Outlook National Weather Service San Angelo TX 252 PM CDT Wed Aug 9 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-102000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 252 PM CDT Wed Aug 9 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Very hot and dry conditions will continue today. An Excessive Heat Warning and a Red Flag Warning will be in effect through 9pm Thursday. Some brief showers and thunderstorms are possible across the Big Country and northern portions of the Concho Valley and Heartland late this afternoon and evening. Some of these storms could produce strong wind gusts over 40 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Excessive heat impacts continue this week and potentially into early next week, with high temperatures ranging from 102 to 110 degrees. Also, expect elevated to near critical fire conditions for the rest of this week and through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
551 PM CDT Wed Aug 9 2023
TXZ127-128-092330-
Callahan TX-Taylor TX-
551 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of southwestern
Callahan and southeastern Taylor Counties through 630 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscola, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tuscola, Lawn, Dudley, Oplin, Lake Abilene, Camp Tonkawa and Ovalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3212 9990 3224 9994 3234 9960 3214 9953
TIME...MOT...LOC 2250Z 258DEG 18KT 3221 9983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JWSpecial Weather Statement
National Weather Service San Angelo TX
558 PM CDT Wed Aug 9 2023
TXZ114-128-092345-
Shackelford TX-Callahan TX-
558 PM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northern Callahan
and southeastern Shackelford Counties through 645 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eula, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clyde, Baird, Moran, Putnam, Atwell, Eula, Admiral, Us-
283 Near The Callahan-Shackelford County Line and I-
20 Near The Callahan-Eastland County Line.
This includes Interstate 20 between Mile Markers 294 and 323.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3224 9958 3247 9962 3262 9912 3223 9912
TIME...MOT...LOC 2258Z 257DEG 18KT 3237 9952
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JWThe Dyess AFB radar (KDYX), 29 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
12 thunderstorm wind, 1 lightning. Local standard time, as filed.
A West Texas Mesonet station measured a wind gust of 63 mph.
There were several roofs partially blown off homes and one roof completely blown off an office building.
There were power poles blown down in Winters due to strong winds.
A playground was blown off its foundation.
There were power poles blown down in Ballinger due to strong winds.
There were trees blown down.
There were large trees blown down and some trees on fire, possibly caused by lightning strikes.
An airport director reported a runway at San Angelo Regional Airport was damaged by a lightning strike.
An Airport Director reported 9 hangar doors and 1 aircraft damaged at San Angelo Regional Airport.
There was a report of wind gusts of 60 mph near the Bentwood Country Club.
From Tuscola to Wingate, there was widespread tree damage due to strong winds.
There were reports of wind damage to buildings. Also, several tree branches (3 to 4 inches in diameter) broken off and trash dumpsters overturned on County Road 495. The time was estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133601, 1133567, 1133568, 1133569, 1133570, 1133571, 1133585, 1133602, 1133566, 1133597, 1133603, 1133599, 1133600.